Testosterone gel linked to heart attacks and stroke

A June 30, 2010 article published in the New England Journal of Medicine and recently reported in Business Week, and Reuters has concluded that a new testosterone gel appears to raise the risk of heart-related problems in older men with limited mobility. This topical gel, thought to increase muscle mass in older men, prevents disabilities by helping them sustain strength and energy; however, the results of this recent study show that this gel also may cause heart attacks, strokes and chest pain, as well as skin problems.

The study, funded by the National Insitute of Aging of the National Institute of Health, called Testosterone in Older Men with Mobility Limitation (TOM Trial) involved the testosterone gel product, known as Testim manufactured by Auxilium Pharmaceuticals The study was terminated before enrolling all of the subjects, because so many subjects were developing serious cardiac and dermatologic problems. More than 20% of the subjects in the study developed heart-related problems, and these health risks lasted up to three months after ending the study. There was one death reported in the trial, apparently from a heart attack.

In a Reuters interview with the author of the study, Shalender Bhasin, MD, of Boston University, Dr. Bhasin cautioned that prescribing testosterone to older individuals raises important safety questions and treatment poses a serious risk. Notably, testosterone is not approved by the FDA for older men with mobility issues.

Questions are now being raised about whether the age of the recipients is the main issue, and whether the product may be safe to give to younger men.